Missouri, 2012

Hail in Missouri, March 28, 2012

March 28, 2012 · NWS LSX · 2 events in 1 county or zone

A stationary front across southern portions of Missouri helped to trigger showers and thunderstorms. Some of the storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A stationary front across southern portions of Missouri helped to trigger showers and thunderstorms. Some of the storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 28, 5:22 PM CST, 27 minutes earlier.

Area forecast discussion, Mar 28, 5:22 PM CST, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
622 PM CDT WED MAR 28 2012

.SHORT TERM...
ISSUED AT 320 PM CDT WED MAR 28 2012
(TONIGHT THROUGH FRIDAY)

PRIMARY CONCERN IN THE SHORT TERM IS POPS TONIGHT THROUGH FRIDAY.
QUASI-STATIONARY FRONT EXTENDS FROM NEAR FARMINGTON WEST-NORTHWEST
BETWEEN COLUMBIA AND SEDALIA TO NEAR TOPEKA.  UNSTABLE AIRMASS IS
EVIDENT IN CUMULUS FIELD SOUTH OF THE FRONT AND SHOWERS ARE ALREADY
BREAKING OUT SOUTH OF THE ST LOUIS METRO AREA.  EXPECT WIDELY
SCATTERED SHOWERS TO CONTINUE ALONG AND SOUTH OF THE FRONT THIS
AFTERNOON AND INTO THIS EVENING...BUT THE MAIN SHOW WILL DEVELOP
ACROSS SOUTHERN NEBRASKA AND NORTHERN KANSAS WHERE INSTABILITY AND
FORCING IS GREATEST.  SOME QUESTION AS TO WHAT CONVECTIVE MODE THE
STORMS WILL ULTIMATELY TAKE.  INSTABILITY AND SHEAR IS GREAT ENOUGH
FOR SOME ORGANIZATION...AND THE HRRR HAS ALTERNATELY BEEN DEVELOPING
DISCRETE SUPERCELLS...BOW ECHOS...AND OCCASIONALLY MULTICELL
CLUSTERS.  THINK EITHER THE MULTICELL CLUSTER OR BOW ECHO IS MOST
LIKELY.  FORWARD PROPAGATING CORFIDI VECTORS WOULD MOVE ANY MCS THAT
DEVELOPS EAST-SOUTHEAST INTO WESTERN MISSOURI.  STORMS SHOULD RUN
OUT OF INSTABILITY AS THEY APPROACH CENTRAL MISSOURI AND SHOULD BE
IN THE WANING PHASE.  WILL CONTINUE THE CHANCE FOR WIDELY SCATTERED
THUNDERSTORMS ON THURSDAY AS FRONT LIFTS BACK ACROSS THE AREA...THEN
ANOTHER SHOT OF PRECIP THURSDAY NIGHT AS A SHORTWAVE RIPPLES ACROSS
IOWA AND MISSOURI ACCOMPANIED BY ANOTHER WEAK COLD FRONT.

CARNEY

&&

.LONG TERM...
ISSUED AT 320 PM CDT WED MAR 28 2012
(SATURDAY THROUGH WEDNESDAY)

PRIMARY CONCERN IN THE SHORT TERM IS POPS TONIGHT THROUGH FRIDAY.
QUASI-STATIONARY FRONT EXTENDS FROM NEAR FARMINGTON WEST-NORTHWEST
BETWEEN COLUMBIA AND SEDALIA TO NEAR TOPEKA.  UNSTABLE AIRMASS IS
EVIDENT IN CUMULUS FIELD SOUTH OF THE FRONT AND SHOWERS ARE ALREADY
BREAKING OUT SOUTH OF THE ST LOUIS METRO AREA.  EXPECT WIDELY
SCATTERED SHOWERS TO CONTINUE ALONG AND SOUTH OF THE FRONT THIS
AFTERNOON AND INTO THIS EVENING...BUT THE MAIN SHOW WILL DEVELOP
ACROSS SOUTHERN NEBRASKA AND NORTHERN KANSAS WHERE INSTABILITY AND
FORCING IS GREATEST.  SOME QUESTION AS TO WHAT CONVECTIVE MODE THE
STORMS WILL ULTIMATELY TAKE.  INSTABILITY AND SHEAR IS GREAT ENOUGH
FOR SOME ORGANIZATION...AND THE HRRR HAS ALTERNATELY BEEN DEVELOPING
DISCRETE SUPERCELLS...BOW ECHOS...AND OCCASIONALLY MULTICELL
CLUSTERS.  THINK EITHER THE MULTICELL CLUSTER OR BOW ECHO IS MOST
LIKELY.  FORWARD PROPAGATING CORFIDI VECTORS WOULD MOVE ANY MCS THAT
DEVELOPS EAST-SOUTHEAST INTO WESTERN MISSOURI.  STORMS SHOULD RUN
OUT OF INSTABILITY AS THEY APPROACH CENTRAL MISSOURI AND SHOULD BE
IN THE WANING PHASE.  WILL CONTINUE THE CHANCE FOR WIDELY SCATTERED
THUNDERSTORMS ON THURSDAY AS FRONT LIFTS BACK ACROSS THE AREA...THEN
ANOTHER SHOT OF PRECIP THURSDAY NIGHT AS A SHORTWAVE RIPPLES ACROSS
IOWA AND MISSOURI ACCOMPANIED BY ANOTHER WEAK COLD FRONT.

THE FRONT WILL CONTINUE SOUTH INTO THE LOWER MISSISSIPPI VALLEY BY
SATURDAY BRINGING AN END TO THE PRECIP CHANCES FOR THE WEEKEND.
TEMPERATURES SHOULD REMAIN ABOVE NORMAL IN THE UPPER 70S TO THE
LOWER 80S.  A SHARP TROF WILL DEVELOP OVER THE PLAINS SUNDAY NIGHT
INTO MONDAY WITH SURFACE CYCLOGENESIS TAKING PLACE OVER THE
NORTHEAST PLAINS OR THE UPPER MIDWEST.  SOME TIMING DIFFERENCES ON
MEDIUM RANGE MODELS IS MAKING PRECIP TIMING DIFFICULT...BUT EXPECT
SHOWERS AND THUNDERSTORMS TO BE IN THE AREA MONDAY AND MONDAY
NIGHT...POSSIBLY LINGERING INTO TUESDAY.  EXPECTING TEMPERATURES
BEHIND THE FRONT TO BE MORE SEASONABLE IN THE 60S AND LOWER 70S.

CARNEY

&&

.AVIATION...
ISSUED AT 607 PM CDT WED MAR 28 2012

A STATIONARY FRONT STRETCHED FROM SOUTHERN IL ACROSS SOUTHEAST MO
INTO NORTHERN KANSAS EARLY THIS EVENING. THE AIR MASS ALONG AND
SOUTH OF THIS BOUNDARY WAS UNSTABLE AND WAS FUELING A COUPLE OF
AREAS OF THUNDERSTORMS...ONE IN EASTERN KANSAS AND ANOTHER AREA
ACROSS SE MO INTO SRN IL. CURRENT INDICATIONS ARE THE ACTIVITY
OVER EASTERN KS WILL GROW INTO A THUNDERSTORM COMPLEX OR PERHAPS
ANOTHER REGION WILL DEVELOP NEAR THE KS/NEBRASKA BORDER. THE
THOUGHT IS THAT THIS COMPLEX OF STORMS WILL TEND TO MOVE EAST
SOUTHEASTWARD ALONG OR JUST NORTH OF THE STALLED FRONT. IF THIS
SCENARIO PANS OUT IT COULD IMPACT KCOU IN A WEAKENING STATE VERY
LATE TONIGHT TO JUST PAST DAWN ON THURSDAY...DISSIPATING AS IT
CONTINUES TO MOVE ESE THURSDAY MORNING. I HAVE ONLY MENTIONED
PRECIPITATION AT KCOU WITH VFR CONDITIONS ELSEWHERE. SURFACE WINDS
WILL BECOME EASTERLY OVERNIGHT.

SPECIFICS FOR KSTL...

VFR CONDITIONS EXPECTED TO DOMINATE THE PERIOD...THE ONLY IFFY
PERIOD IS MID MORNING ON THURSDAY. LIGHT WINDS EXPECTED TONIGHT
WITH MID/HIGH CLOUDS SPREADING INTO THE AREA OVERNIGHT. A DYING
COMPLEX OF SHOWERS AND THUNDERSTORMS MAY BE OVER CENTRAL MO IN THE
PREDAWN HOURS ON THURSDAY AND IF ANY OF THIS HOLDS TOGETHER AS IT
MOVES ESE...THEN A BRIEF PERIOD OF SHOWERS COULD OCCUR SOMETIME
AFTER 15Z. HAVE KEPT THE FORECAST DRY FOR NOW GIVEN THE LOW ODDS.

GLASS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Mar 28, 2:59 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
359 PM CDT WED MAR 28 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
359 PM CDT WED MAR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS OVER SOUTHEAST MISSOURI
EVENING...AND OVER SOUTHEAST AND CENTRAL MISSOURI TONIGHT. SOME OF
THE STORMS IN CENTRAL MISSOURI COULD BE STRONG WITH GUSTY WINDS
AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A THREAT OF THUNDERSTORMS WILL PERSIST THROUGH FRIDAY AS A
FRONTAL BOUNDARY LINGERS OVER THE AREA.

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS IN SOME AREAS BY
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

CARNEY

In the hours before

Special weather statement, Mar 28, 5:33 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
633 PM CDT WED MAR 28 2012

MOZ074-084-085-290015-
IRON MO-MADISON MO-ST. FRANCOIS MO-
633 PM CDT WED MAR 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR ST. FRANCOIS...NORTHWESTERN
MADISON AND IRON COUNTIES UNTIL 715 PM CDT...

AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BELLEVIEW...OR 6 MILES NORTHWEST OF
IRONTON...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  IRONTON...
  IRON MOUNTAIN...
  PILOT KNOB...
  ARCADIA...
  ROSELLE...
  KNOB LICK...
  GRANITE...
  DOE RUN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GKS

The radar

The St Louis radar (KLSX), 120 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Iron

When
March 28, 5:49 PM CST to 6:05 PM CST
Where
Iron County, 0.63 mi SE of Pilot Knob
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.622, -90.644

Hail, Iron

When
March 28, 6:07 PM CST
Where
Iron County, 2.88 mi ESE of Ironton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.585, -90.581

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371048, 371049.